Alert archive / Idaho / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 4, NWS Missoula, MT

June 5, 2009Clearwater County, Idaho County, Idaho

NWS Missoula, MT issued this severe thunderstorm warning at Jun 5, 2009, 4:54 PM PDT for Clearwater County, Idaho County, Idaho. It was in force for 36 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 5, 2009, 4:54 PM PDT (23:54 UTC)
Expired
Jun 5, 2009, 5:30 PM PDT
In force
36 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon

Counties Clearwater County, ID, Idaho County, ID

The radar

The Missoula radar (KMSX), 174 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 5:00 PM PDTTSTM WND DMG3 Sw Syringa, IDDOWNED TREES BLOCKING HIGHWAY 12 AT MILEPOST 86.
Jun 5, 5:21 PM PDTTSTM WND DMG3 Sw Syringa, IDDOWNED TREES BLOCKING HIGHWAY 12 AT MILEPOST 86.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 11.9 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2009-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 37 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2009-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
37 J/kg
Mixed-layer CIN
-266 J/kg
Mixed-layer LCL
1139 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KMSO 052354
SVRMSO
IDC035-049-060030-
/O.NEW.KMSO.SV.W.0004.090605T2354Z-090606T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
454 PM PDT FRI JUN 5 2009

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL IDAHO COUNTY IN CENTRAL IDAHO...
  SOUTHERN CLEARWATER COUNTY IN NORTH CENTRAL IDAHO...

* UNTIL 530 PM PDT.

* AT 450 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM   
  CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER. THIS STORM IS 
  ALSO CAPABLE OF PRODUCING HEAVY RAIN AND STRONG GUSTY WINDS. THIS STORM   
  WAS LOCATED 7 MILES WEST OF LOWELL...OR ABOUT 16 MILES SOUTHEAST 
  OF KAMIAH...AND WAS MOVING SOUTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...CLEARWATER...EAST KAMIAH...FALL
  CREEK...GLENWOOD...HARPSTER...KOOSKIA...LOWELL...NEWSOME...
  STITES...SYRINGA AND WINONA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND HAIL...ALONG WITH
FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR PROTECTION...GO INDOORS
AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A
WELL PROTECTED AREA.

&&

LAT...LON 4574 11547 4604 11620 4632 11591 4614 11531
TIME...MOT...LOC 2352Z 325DEG 17KT 4610 11572

$$

ALLEGRETTO
3 follow-up statements
000 
WWUS55 KMSO 060010
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
610 PM MDT FRI JUN 5 2009

IDC035-049-060030-
/O.CON.KMSO.SV.W.0004.000000T0000Z-090606T0030Z/
IDAHO ID-CLEARWATER ID-
510 PM PDT FRI JUN 5 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM PDT
FOR SOUTHERN CLEARWATER AND CENTRAL IDAHO COUNTIES...

* AT 506 PM PDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER. 
  THIS STORM WAS LOCATED 8 MILES SOUTHWEST OF LOWELL...OR ABOUT 21
  MILES SOUTHEAST OF KAMIAH...AND WAS MOVING SOUTHEAST AT 20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 4574 11547 4604 11620 4632 11591 4614 11531
TIME...MOT...LOC 0009Z 325DEG 17KT 4603 11566

$$

ALLEGRETTO
000 
WWUS55 KMSO 060026
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
626 PM MDT FRI JUN 5 2009

IDC035-060033-
/O.CAN.KMSO.SV.W.0004.000000T0000Z-090606T0030Z/
CLEARWATER ID-
526 PM PDT FRI JUN 5 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CLEARWATER COUNTY IS
CANCELLED...

LAT...LON 4604 11620 4618 11602 4598 11539 4578 11545
      4574 11547
TIME...MOT...LOC 0023Z 345DEG 15KT 4596 11583

$$

IDC049-060030-
/O.CON.KMSO.SV.W.0004.000000T0000Z-090606T0030Z/
IDAHO ID-
526 PM PDT FRI JUN 5 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM PDT
FOR CENTRAL IDAHO COUNTY...

* AT 521 PM PDT...LAW ENFORCEMENT REPORTED DOWNED TREES BLOCKING HIGHWAY
  12 AT MILEPOST 86. THIS STORM IS CAPABLE OF PRODUCING ONE INCH HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR 
  CLEARWATER...OR ABOUT 14 MILES EAST OF GRANGEVILLE...AND WAS MOVING 
  SOUTH AT 15 MPH.

LAT...LON 4604 11620 4618 11602 4598 11539 4578 11545
      4574 11547
TIME...MOT...LOC 0023Z 345DEG 15KT 4596 11583

$$

ALLEGRETTO
000 
WWUS55 KMSO 060029
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
629 PM MDT FRI JUN 5 2009

IDC049-060039-
/O.EXP.KMSO.SV.W.0004.000000T0000Z-090606T0030Z/
IDAHO ID-
529 PM PDT FRI JUN 5 2009

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL IDAHO COUNTY EXPIRES
AT 530 PM PDT...

THE THUNDERSTORM HAS WEAKENED AND IS NO LONGER SEVERE. HEAVY RAIN AND 
LIGHTENING MAY STILL OCCUR IN ADDITION TO SMALL HAIL AS THE STORM CONTINUES
TO DISSIPATE. 

LAT...LON 4604 11620 4618 11602 4598 11539 4578 11545
      4574 11547
TIME...MOT...LOC 0029Z 345DEG 15KT 4594 11582

$$

ALLEGRETTO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 1:16 PM PDT, 3 hours 38 minutes earlier.

Area forecast discussion, Jun 5, 1:16 PM PDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
216 PM MDT FRI JUN 5 2009

...SIGNIFICANT PRECIPITATION EXPECTED IN SOUTHCENTRAL IDAHO AND
SOUTHWEST MONTANA THIS AFTERNOON THROUGH TONIGHT...

...MUCH COLDER TEMPERATURES TO MOVE INTO THE NORTHERN ROCKIES SATURDAY...

.DISCUSSION...COMPLEX PATTERN TODAY AND SATURDAY WITH A VARIETY
OF WEATHER EXPECTED ACROSS THE NORTHERN ROCKIES. SHOWERS AND
THUNDERSTORMS ARE BEGINNING TO DEVELOP IN SOUTH CENTRAL IDAHO AND
SOUTHWEST AND WEST CENTRAL MONTANA. THE BEST CONVERGENCE ZONE FOR
NUMEROUS SHOWERS LIES ACROSS SOUTHCENTRAL IDAHO THROUGH SOUTHWEST
MONTANA. THIS BOUNDARY WILL REMAIN OVER THIS AREA THROUGH MUCH OF
SATURDAY BEFORE BEING PUSHED SOUTH. THUS SIGNIFICANT RAINFALL IS
POSSIBLE IN THESE AREAS.

A PRETTY JUICY ATMOSPHERE WITH LITTLE SUPPORT FROM WINDS ALOFT
WILL PRODUCE SLOW MOVING STORMS THROUGH THIS EVENING...THUS
STRONG THUNDERSTORMS TODAY COULD PRODUCE HEAVY RAIN. BURNED AREAS
AND REGIONS IN STEEP TERRAIN COULD SEE SOME LOCALIZED FLASH
FLOODING THROUGH LATER THIS EVENING. FLASH FLOOD WATCH IS IN
EFFECT UNTIL MIDNIGHT TONIGHT.

AT THE SAME TIME A STRONG LOW PRESSURE SYSTEM IS FAST APPROACHING
NORTHWEST MONTANA. TIGHTENING PRESSURE GRADIENTS WILL BE FAVORABLE
FOR INCREASING AND GUSTY NORTHEAST WINDS LATE THIS AFTERNOON
THROUGH MUCH OF SATURDAY. THE SYSTEM IS A LITTLE SLOWER THAN
PREVIOUSLY FORECAST THUS THE COLDER AIR IS NOT EXPECTED TO FULLY
CROSS THE DIVIDE UNTIL LATE TONIGHT AND SATURDAY. AS IT DOES
INSTABILITY AND MOISTURE WILL INCREASE AND PRODUCE RAIN AND HIGHER
ELEVATED SNOW SHOWERS. THERE IS POTENTIAL FOR AN INCH OR TWO OF
SNOW OVER MARIAS PASS BUT GIVEN TIMING OF COLDER AIR THERE IS
STILL SOME UNCERTAINTY ON THIS SOLUTION.

SATURDAY AND SATURDAY NIGHT THE UPPER LOW WILL MOVE INTO MUCH OF
WESTERN MONTANA AND GREATLY INFLUENCE THE AREA WITH MUCH COOLER
TEMPERATURES AND WIDESPREAD PRECIPITATION.

SUNDAY THROUGH FRIDAY...AN UPPER LEVEL LOW PRESSURE CIRCULATION
OVER SOUTHERN CANADA WILL AFFECT THE REGION SATURDAY THROUGH
THURSDAY. WITH ANOTHER LOW MOVING IN FROM CALIFORNIA ON FRIDAY AS
THE CANADIAN LOW MOVES OFF TO THE EAST. THESE AREAS OF LOW PRESSURE
WILL KEEP WESTERN MONTANA AND NORTH CENTRAL IDAHO UNDER A RATHER
MOIST AND COOL WEATHER PATTERN. THERE WILL BE THE POSSIBILITY OF
SOME SHOWERS EACH DAY...WITH AFTERNOON AND EVENING THUNDERSTORMS.

&&

.AVIATION...CONVECTIVE ACTIVITY HAS BEGUN TO FIRE ACROSS
SOUTHWEST MONTANA AND SOUTH CENTRAL IDAHO IN A MOIST AND UNSTABLE
ATMOSPHERE. WITH LIGHT STEERING WINDS...THUNDERSTORMS WILL BE
SLOW-MOVING AND HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY
RAINFALL. PONDING WATER ON RUNWAY AND TERMINAL SURFACES COULD BE
POSSIBLE WITH THE HEAVIEST SHOWERS IMPACTING KSMN...KBTM. IN
ADDITION TO CONVECTION IN THE SOUTH...A LOW PRESSURE CENTER WILL
BEGIN TO DIVE OUT OF CANADA AND BRING STRONG GUSTY NORTHEAST WINDS
TO WESTERN MONTANA...IMPACTING KGPI AND KMSO THIS EVENING. THE
STRONGEST WINDS GUSTS ARE EXPECTED OVERNIGHT THROUGH SATURDAY.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

SHORT TERM...RPN
LONG TERM....KOLATA
AVIATION...NOLTE
Hazardous weather outlook, Jun 5, 12:53 PM PDT, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
153 PM MDT FRI JUN 5 2009

IDZ006>010-061200-
SOUTHERN CLEARWATER MOUNTAINS-OROFINO/GRANGEVILLE REGION-
LOWER HELLS CANYON/SALMON RIVER REGION-WESTERN LEMHI COUNTY-
EASTERN LEMHI COUNTY-
153 PM MDT FRI JUN 5 2009 /1253 PM PDT FRI JUN 5 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO.

FOR THE LATEST INFORMATION ON WATCHES...WARNINGS AND ADVISORIES...GO
TO WEATHER.GOV/MISSOULA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE POTENTIAL EXISTS FOR STRONG AND SLOW-MOVING THUNDERSTORMS TO
DEVELOP THIS AFTERNOON AND EVENING...WHICH MAY PRODUCE HEAVY
RAIN. STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING SMALL
STREAM FLOODING AND DEBRIS FLOWS IN SEVERELY BURNED FOREST AREAS
AND IN STEEP TERRAIN.

DAYS TWO THROUGH SEVEN...SATURDAY THROUGH WEDNESDAY

ANOTHER ROUND OF THUNDERSTORM DEVELOPMENT WITH LOCALLY HEAVY
RAIN IS ANTICIPATED DURING SATURDAY AFTERNOON AND EVENING ACROSS
THE AREA. LOCALLIZED HEAVY RAIN MAY BE CAPABLE OF PRODUCING SMALL
STREAM FLOODING AND DEBRIS FLOWS IN SEVERELY BURNED FOREST AREAS
AND IN STEEP TERRAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ002-061200-
WEST GLACIER REGION-
153 PM MDT FRI JUN 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

GUSTY NORTH TO EAST WINDS WILL BE DEVELOPING THIS EVENING AS COLDER
AIR MOVES OVER THE CONTINENTAL DIVIDE. WINDS GUSTS UP TO 30 MPH
ARE POSSIBLE. SNOW SHOWERS WILL BE DEVELOPING OVER THE HIGHER TERRAIN
ABOVE 5000 FEET.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

UPSLOPE SNOW IS EXPECTED ON THE EAST SIDE OF THE CONTINENTAL
DIVIDE WITH LIGHT SNOW ACCUMULATIONS POSSIBLE ABOVE 5000 FEET IN
GLACIER NATIONAL PARK. THE COMBINATION OF GUSTY WINDS AND SNOW
MAY CAUSE BLOWING SNOW AND REDUCED VISIBILITY OVER MARIAS PASS
SATURDAY THROUGH SUNDAY MORNING BEFORE DIMINISHING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ007-061200-
BUTTE/BLACKFOOT REGION-
153 PM MDT FRI JUN 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE POTENTIAL EXISTS FOR STRONG AND SLOW-MOVING THUNDERSTORMS TO
DEVELOP THIS AFTERNOON AND EVENING...WHICH MAY PRODUCE HEAVY
RAIN. LOCALLY HEAVY RAINFALL MAY CAUSE LOCALIZED FLOODING
POTENTIAL IN SMALL STREAMS NEAR ANACONDA AND THE URBAN AREA OF
BUTTE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANOTHER ROUND OF THUNDERSTORM DEVELOPMENT WITH LOCALLY HEAVY
RAIN IS ANTICIPATED SATURDAY AFTERNOON WHICH MAY CAUSE LOCALIZED
FLOODING POTENTIAL IMPACTING SMALL STREAMS NEAR ANACONDA AND THE
BUTTE AREA. COLDER AIR WILL MOVE INTO THE AREA SATURDAY NIGHT
WITH LIGHT SNOW ACCUMULATIONS POSSIBLE OVER HIGHER TERRAIN AND
OVER MCDONALD AND HOMESTAKE PASSES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 5, 4:18 PM PDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
518 PM MDT FRI JUN 5 2009

IDZ005>007-060000-
NORTHERN CLEARWATER MOUNTAINS-OROFINO/GRANGEVILLE REGION-SOUTHERN
CLEARWATER MOUNTAINS-
418 PM PDT FRI JUN 5 2009

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CLEARWATER AND
NORTHERN IDAHO COUNTIES UNTIL 500 PM PDT...

AT 414 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A SERIES OF STRONG THUNDERSTORMS AFFECTING 5 MILES WEST OF
WEIPPE...OR 11 MILES NORTH OF KAMIAH...AND THE CITY OF OROFINO.

HAIL ONE-HALF INCH IN DIAMETER...BRIEF HEAVY RAIN...AND WIND GUSTS
UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...EAST KAMIAH...
KOOSKIA...LOWELL...GREER...WOODLAND...PARDEE...GLENWOOD...WINONA...
STITES...SYRINGA AND CLEARWATER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4665 11629 4635 11545 4591 11565 4615 11620
      4622 11603 4628 11613 4639 11619 4640 11630
      4654 11639
TIME...MOT...LOC 2316Z 011DEG 7KT 4639 11604

ALLEGRETTO

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 3:22 AM PDTFlash Flood WatchMSOIdaho, Lemhi20 hr
Jun 5, 4:18 PM PDTSpecial Weather StatementMSOLewis42 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.